West Virginia, 2013

Flash Flood and Hail in West Virginia, June 28, 2013

June 28, 2013 · NWS PBZ · 7 events in 3 counties and zones

A series of shortwaves diving through a broad upper level trough brought rounds of showers and thunderstorms through the last several days of June. With a weakly capped atmosphere, a cold pool associated with two such upper level waves helped to spark two areas of convection in the afternoon on June 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A series of shortwaves diving through a broad upper level trough brought rounds of showers and thunderstorms through the last several days of June. With a weakly capped atmosphere, a cold pool associated with two such upper level waves helped to spark two areas of convection in the afternoon on June 28th. There were numerous reports of wind damage across eastern Ohio, northern West Virginia, and western Pennsylvania. In addition, training thunderstorms produced several areas of flooding, including some flash flooding across several counties in western Pennsylvania and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 28, 10:19 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 28, 10:19 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1119 AM EDT FRI JUN 28 2013

.SYNOPSIS...
A BROAD UPPER-LEVEL LOW PRESSURE SYSTEM WILL LINGER OVER THE
GREAT LAKES INTO NEXT WEEK. PERIODIC DISTURBANCES WILL SUPPORT
DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH SATURDAY/...
CLDS BCMG BKN ATTM...LEADING TO PARTIAL INSOLATION OF A VERY MOIST
AND WKLY-CAPPED AMS. A PLUME OF STEEPER MID-LVL LAPSE RATES IS
SPREADING ACRS SRN HALF OF FCST AREA...SUPPLEMENTED FURTHER BY H5
COLD POOL MOVG SEWD FROM MI IN ASSOCIATION WITH APRCHG SHRTWV TROF.
THIS COLD POOL WILL AID IN DVLPMT OF TWO FOCUSED AREAS OF CNVCTN.

ONE CLUSTER HAS BCM MORE VIGOROUS AS OF 15Z IN VCTY OF KERI. THESE
TSTMS WILL MOVE EWD AND WILL RMN GENLY ELEVATED OWING TO COOL
LOW-LVL TEMPS. A FEW OF THESE TSTMS MAY GRAZE NRN ZONES.

SECOND CLUSTER IS SHOWING SIGNS OF DVLPMT IN SERN OH AND NRN WV...
ONLY SLGTLY AHD OF THEIR DVLPMT IN HI-RES MODELS. THIS CNVCTN IS
LOCATED IN PLUME OF STEEPER LAPSE RATES...HIGHER BNDRY-LYR MSTR
AND BETTER INSOLATION. GIVEN AMPLE BULK SHEAR FOR ORGANIZED
UPDRAFTS...THIS CLUSTER XPCD TO POSE GREATER THREAT OF SVR WX THIS
AFTN AS HEATING CONTS. STRAIGHT-LINE HODOGRAPHS SUGGEST VERY LOW
RISK OF TORNADOES...BUT ENVIRONMENTAL CONDS FAVOR DMGG WIND GUSTS
AND HAIL.

PCPN WILL SPREAD SEWD THIS EVE. RENEWED SHWRS MAY DVLP LATE TNGT
VCTY KCLE AND KERI AND COULD IMPACT NWRN ZONES. CLD CVR WILL LMT
COOLING A BIT...BUT MINIMA SHOULD APRCH DEWPT TEMPS OVNGT. A BIT
OF FOG THUS WILL BE PSBL.

LOW-LVL AMS WILL NOT CHG ON SAT...BUT LAPSE RATES XPCD TO BE WKR.
THUS...WEAKER INSTBY WILL NOT FAVOR SVR WX TMW. BUT TSTMS STILL
LKLY TO DVLP...SPCLY ALONG A STALLED FRONTAL BNDRY FROM NR KERI-
KAKR. POPS WERE INCRD TO LKLY CATEGORY IN NWRN-WRN ZONES AS A
RESULT. MAXIMA WILL BE IN THE 70S AREAWIDE.   UPDATE...KRAMAR

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
UPPER LEVEL CUT OFF LOW CONTINUES UNUSUAL RETROGRESSION SOUTHWEST
THROUGH THIS PERIOD. SURFACE LOW FOLLOWS SUIT...SLIDING OVER OHIO
VALLEY. COLD POOL ALOFT ASSOCIATED WITH H5 LOW OF -12C TO -14C
DRIFTS SOUTHWEST AS WELL. THIS WILL AID IN DIURNAL CLOUDS AND
PRECIP. WENT WITH DIURNAL TREND IN POPS. ANY LINGERING PRECIP IN
EVENING TO BE SHOWERS AND WITH ADDED DAYTIME INSTABILITY BROUGHT
IN CHANCE THUNDER.

MODELS AGREE ON SOUTHWEST RETROGRESSION OF THE H5 LOW BUT
PINPOINTING HIGHEST POPS AT THIS TIME DIFFICULT. BOTH NAM AND GFS
SUGGESTING LIKELY POPS LATE AFTERNOON ON SATURDAY AND SUNDAY.
HOWEVER...POSITIONING OF LIKELY POPS DIFFERENT DEPENDING ON MODEL.
OPTED TO KEEP POPS IN THE HIGH CHC CATEGORY DUE TO UNCERTAINTY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
SAME OLE-SAME OLE WITH H5 LOW CONTINUING OVER CENTRAL OHIO VALLEY.
LOW LEVEL MOISTURE FIELD IN PLACE AND...WITH CONTINUED COOL POOL
ALOFT...EXPECT MORE DIURNAL ENHANCEMENT OF PRECIP. IN FACT...SURE
LOOKS LIKE WE NEVER EXPERIENCE AN AIR MASS CHANGE. UPPER LOW
GRADUALLY FILLS AND MOVES NORTHWARD BY END OF PERIOD AND EXTENSION
OF BERMUDA HIGH THEN EXTENDS WESTWARD. CONTINUED CHANCE SHOWERS
AND THE POSSIBILITY OF AFTERNOON OR EVENING THUNDERSTORM.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
MAINLY IFR CONDS WITH EITHER LOW CIGS OR LOW VIS ACRS THE RGN THIS
MRNG. CONDS ARE EPXD TO GRDLY IMPROVE TO MVFR LATER THIS
MRNG...AND VFR BY AFTN. SCT SHWRS/TSTMS ARE EXPD ONCE AGAIN TDA.
MENTIONED VCSH IN THE TAFS...BUT DUE TO QNABLE COVG AND TIMING OF
CNVCTN...LEFT OUT MENTION OF TSTMS ATTM. PCPN SHOULD GRDLY DMNSH
THIS EVE...WITH MVFR TO IFR BR/FG DVLPG AGAIN LT TNGT.

OUTLOOK.../SATURDAY THROUGH TUESDAY/...
RESTRNS IN SHWRS AND TSTMS ARE EXPD THRU THE PD AS SEVERAL
DISTURBANCES MOVE ACRS THE RGN.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 28, 7:52 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 AM EDT FRI JUN 28 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-023-029-031-
073>076-WVZ001>004-012-021>023-041-291300-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
852 AM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE STRONGER STORMS ARE EXPECTED DURING THE AFTERNOON WITH
THE MAIN SEVERE THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ007>009-013>016-022-291300-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
852 AM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

VERY HEAVY RAINFALL AND FLASH FLOODING THURSDAY HAS LEFT SOIL
CONDITIONS SATURATED. SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND THIS EVENING. HEAVY RAINFALL FROM THESE STORMS WOULD
LEAD TO A LOCALIZED FLASH FLOOD RISK THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MANNING

In the hours before

Special weather statement, Jun 28, 11:24 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1224 PM EDT FRI JUN 28 2013

OHZ059-PAZ029-031-WVZ004-281715-
BELMONT OH-GREENE PA-MARSHALL WV-WASHINGTON PA-
1224 PM EDT FRI JUN 28 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BELMONT...EXTREME
SOUTHWESTERN WASHINGTON...NORTHERN MARSHALL AND WESTERN GREENE
COUNTIES...

AT 1219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SHADYSIDE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  GLENDALE...           MCMECHEN...           MOUNDSVILLE...
  SHERRARD...           GLEN EASTON...        LONE OAK...
  DALLAS...             CAMERON...            ROCKLICK...
  RYERSON STATION...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3999 8027 3979 8029 3985 8080 4003 8073

MANNING
Special weather statement, Jun 28, 11:25 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1225 PM EDT FRI JUN 28 2013

PAZ029-281700-
WASHINGTON PA-
1225 PM EDT FRI JUN 28 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON COUNTY...

AT 1224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WASHINGTON...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  ENTERPRISE...         WASHINGTON...         BENTLEYVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4021 7994 4003 7995 4008 8039 4026 8035

MANNING
Local storm report, Jun 28, 11:27 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1227 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             JACOBSBURG              39.97N  80.90W
06/28/2013  M1.00 INCH       BELMONT            OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1302229

DARNLEY
Special weather statement, Jun 28, 11:35 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1235 PM EDT FRI JUN 28 2013

OHZ068-281700-
NOBLE OH-
1235 PM EDT FRI JUN 28 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NOBLE COUNTY...

AT 1233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
CUMBERLAND...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  BELLE VALLEY...       WOLF RUN STATE PARK...
  CALDWELL...           DUDLEY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3984 8168 3977 8133 3959 8135 3961 8142
      3963 8143 3963 8146 3964 8146 3963 8147
      3969 8165 3975 8165 3975 8169

MANNING
Special weather statement, Jun 28, 11:38 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1238 PM EDT FRI JUN 28 2013

OHZ057-281715-
MUSKINGUM OH-
1238 PM EDT FRI JUN 28 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MUSKINGUM COUNTY...

AT 1233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF DILLON STATE PARK...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  DILLON STATE PARK...  EAST FULTONHAM...     DRAKE...
  ZANESVILLE...         DUNCAN FALLS...       PHILO...
  BRIDGEVILLE...        BLUE ROCK STATE PARK...
  CHANDLERSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3996 8223 3996 8220 4005 8220 4001 8179
      3979 8185 3985 8217 3990 8217 3991 8223
      3992 8224 3995 8224

MANNING
Special weather statement, Jun 28, 12:06 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT FRI JUN 28 2013

PAZ021-029-281745-
ALLEGHENY PA-WASHINGTON PA-
106 PM EDT FRI JUN 28 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON AND WEST
CENTRAL ALLEGHENY COUNTIES...

AT 105 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
BURGETTSTOWN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  FLORENCE...           BURGETTSTOWN...       MCDONALD...
  IMPERIAL...           OAKDALE...            BRIDGEVILLE...
  UPPER SAINT CLAIR...  MOUNT LEBANON...      MCKEES ROCKS...
  CARNEGIE...           BETHEL PARK...        BALDWIN...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4048 8003 4031 7997 4031 8051 4048 8051

MANNING

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 28, 12:13 PM EST
Where
Marshall County, 0.53 mi W of Moundsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.920, -80.740

Local law enforcement reported a large tree on utility lines.

Thunderstorm Wind, Marion

When
June 28, 1:20 PM EST
Where
Marion County, 0.53 mi E of Idamay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.500, -80.260

Law enforcement reported trees down in and around Idamay.

Flash Flood, Marion

When
June 28, 2:02 PM EST to 2:30 PM EST
Where
Marion County, 0.69 mi N of Gaston Jct to 0.71 mi S of Watson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.480, -80.150

A trained spotter reported that the Locust Ave area and adjacent low lying areas are flooded and water is coming up through the storm drains.

Hail, Hancock

When
June 28, 3:35 PM EST
Where
Hancock County, 0.87 mi SE of Kings Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -80.570

Thunderstorm Wind, Hancock

When
June 28, 3:35 PM EST
Where
Hancock County, 1.48 mi SSE of Kings Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
40.430, -80.570

Trained spotter reported large branches down along North 12th Street in Weirton.

Thunderstorm Wind, Hancock

When
June 28, 3:40 PM EST
Where
Hancock County, 1.65 mi W of Weirton Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.422, -80.561

Trained spotter reported a tree down on Arango Street in Weirton.

Thunderstorm Wind, Hancock

When
June 28, 4:00 PM EST
Where
Hancock County, 0.08 mi WSW of Kings Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.450, -80.581

State official reported trees down near the intersection of Wylie Road and Rainy Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466080, 466094, 466077, 466075, 466083, 466092, 466090.